Pennsylvania, 2019

Damaging Winds in Pennsylvania, August 20, 2019

August 20, 2019 · NWS CTP · 5 events in 2 counties and zones

Scattered storms associated with a diffuse MCV affected the Lower Susquehanna Valley during the evening of August 20, 2019, producing a handful of wind damage reports across York and Dauphin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered storms associated with a diffuse MCV affected the Lower Susquehanna Valley during the evening of August 20, 2019, producing a handful of wind damage reports across York and Dauphin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 1:46 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 1:46 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
246 PM EDT Tue Aug 20 2019

.SYNOPSIS...
It will remain very warm and humid through Wednesday. A warm
front lifting north across the state today will provide the
focus scattered, mainly afternoon showers and thunderstorms.
A pair of cold fronts will push southeast through the state late
Wednesday into early Thursday bringing cooler and much less
humid air will that will last into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Radar showing convection starting to fire over the Laurel
highlands within an area of weak low level convergence. RAP
shows CAPE in the 1000-15000J range, but deep layer shear is
very weak, arguing against significant storm organization
potential. The storms are right on the gradient between
respectable Downdraft Cape and very DD Cape.

Over the remainder of the area, the beat goes on with another
day of very warm and humid conditions in place. There seems to
be very little focus to organize the convection, and the various
flavors of the HREF show the convection remaining scattered and
disorganized into the overnight.

Overall we expect mainly garden variety storms, but cannot rule
out an isolated damaging wind gust/large hail with some of the
more robust updrafts.

Max temps this afternoon will range from the low-mid 80s across
the northern and western mountain, to the L90s in the SE metro
areas.

Yet another warm/muggy night is on tap for tonight with partly
cloudy skies and isolated to scattered showers roaming the
region.

Min temps will be in the 60s...to around 70F in the SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wednesday will see slightly higher probability for active
convection, mainly during the afternoon and evening as a more
vigorous upper shortwave and associated cold front pushes
southeast through the CWA late in the day and evening.

SPC has a broader MRGL Risk covering the majority of our CWA on
Wednesday, at the SW edge of a fairly large SLGT Risk area
across upstate NY and WRN New England.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Secondary SFC cfront and CFA dropping SE from the Glakes
Thursday should trigger a few afternoon showers/TSRA across
mainly the SE half of PA. 700 mb temps will likely cool off by
at least 2-3C during the day Thursday.

Look for refreshingly cooler max temps Thursday ranging from the
low to mid 70s over the Northern Mtns to the L-M 80s in the Susq
Valley. Rain risk will linger across south central PA on Friday
as the frontal boundary continues to sink southward into the
southern Mid Atlantic.

A sprawling area of Canadian high pressure should bring a
multi-day stretch of fair weather to central PA Saturday to
Monday. Temperatures will be near average with pleasant and
warm afternoons and comfortably cool nights.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widespread VFR will continue into the evening, with only brief
restrictions this afternoon at terminals affected by the roaming
showers and thunderstorms.

Areas of low clouds and fog will form once again overnight,
before burning off within a couple of hours of sunrise Wed.

Showers and thunderstorms will once again boil up for Wednesday
afternoon and evening associated with a cold front. They will
have the potential to bring brief restrictions, gusty winds and
hail.

.Outlook...

Thu...PM thunderstorms southeast 1/2.

Fri...Chance of showers southern 1/4.

Sat-Sun...AM fog possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Gartner/Steinbugl
AVIATION...La Corte
Hazardous weather outlook, Aug 20, 2:57 AM EST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 AM EDT Tue Aug 20 2019

PAZ024>026-033>036-064-210800-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Adams-
357 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, frequent lightning
and small hail are possible this afternoon and early this evening
as a warm front lifts north across the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-057>059-066-
210800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
357 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, frequent lightning
and small hail are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ027-028-056-063-065-210800-
Mifflin-Juniata-Perry-Cumberland-York-
357 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, frequent lightning
and small hail are possible this afternoon and early this evening, as
a warm front lifts north across the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, frequent lightning
and small hail are possible again Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Aug 20, 5:01 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT Tue Aug 20 2019

PAZ065-202230-
York PA-
601 PM EDT Tue Aug 20 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK COUNTY UNTIL 630
PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Glen Rock, moving northeast at 10 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Red Lion, Spry, Dallastown, Shrewsbury, Wrightsville, Glen Rock,
Jacobus, Windsor, Yoe, Cross Roads, Railroad, Yorkana, Brogue, Shenks
Ferry, Safe Harbor, Loganville, East Prospect, Winterstown, Felton
and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3979 7681 4004 7654 3999 7650 3997 7650
      3995 7648 3992 7640 3990 7638 3987 7638
      3985 7635 3983 7635 3974 7676
TIME...MOT...LOC 2200Z 236DEG 11KT 3980 7671

Banghoff
Special weather statement, Aug 20, 5:04 PM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT Tue Aug 20 2019

PAZ064-065-202230-
York PA-Adams PA-
604 PM EDT Tue Aug 20 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 630 PM EDT...

At 603 PM EDT, Doppler radar indicated a strong thunderstorm over
Lake Meade, moving northeast at 10 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
York, Weigelstown, Hampton, Shiloh, West York, Dillsburg, Lake Meade,
Dover, East Berlin, Siddonsburg, York Airport, Abbottstown, York
Springs, Franklintown, Wellsville, Ski Roundtop Ski Area and Messiah
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3997 7715 4016 7700 4015 7698 4016 7698
      4017 7695 3996 7672 3988 7700
TIME...MOT...LOC 2203Z 236DEG 10KT 3998 7707

Banghoff
Special weather statement, Aug 20, 5:25 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
625 PM EDT Tue Aug 20 2019

PAZ066-202300-
Lancaster PA-
625 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...

At 624 PM EDT, Doppler radar indicated a strong thunderstorm over
Mountville, moving southeast at 5 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, Columbia, Millersville, Mountville, Safe Harbor, Shenks
Ferry, Conestoga, Washington Boro and Millersville University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 7639 3996 7648 3997 7650 3999 7650
      4001 7651 4005 7646 4002 7629
TIME...MOT...LOC 2224Z 294DEG 6KT 4000 7644

Banghoff
Special weather statement, Aug 20, 5:25 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
625 PM EDT Tue Aug 20 2019

PAZ057-063-065-066-202315-
York PA-Lancaster PA-Cumberland PA-Dauphin PA-
625 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...YORK...
DAUPHIN...AND CUMBERLAND COUNTIES UNTIL 715 PM EDT...

At 624 PM EDT, Doppler radar indicated a strong thunderstorm over
Valley Green, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Elizabethtown,
Progress, Middletown, Camp Hill, Palmyra, New Cumberland,
Linglestown, Steelton, Lemoyne, Hummelstown, Paxtonia, Rutherford,
Skyline View, Lawnton, Campbelltown and Valley Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4019 7699 4041 7671 4032 7661 4020 7657
      4021 7650 4019 7648 4004 7686
TIME...MOT...LOC 2224Z 235DEG 19KT 4016 7685

Ceru
Special weather statement, Aug 20, 5:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
628 PM EDT Tue Aug 20 2019

PAZ065-202300-
York PA-
628 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 700
PM EDT...

At 627 PM EDT, trained weather spotters reported a strong
thunderstorm over Shrewsbury, moving southeast at 5 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Red Lion, Shrewsbury, Stewartstown, Glen Rock, Cross Roads, Railroad,
Winterstown and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3978 7674 3990 7660 3981 7645 3972 7659
      3972 7669
TIME...MOT...LOC 2227Z 294DEG 6KT 3979 7666

Banghoff
Special weather statement, Aug 20, 5:35 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
635 PM EDT Tue Aug 20 2019

PAZ065-202300-
York PA-
635 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 700
PM EDT...

At 635 PM EDT, Doppler radar indicated a strong thunderstorm over
York Airport, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
York, Weigelstown, Spry, Shiloh, East York, Stonybrook-Wilshire, West
York, Grantley, Tyler Run-Queens Gate, Emigsville, Spring Grove,
Dover, North York, York Airport, New Salem, Penn State York and York
College Of Pennsylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 7686 3994 7692 4007 7678 3994 7661
TIME...MOT...LOC 2235Z 242DEG 12KT 3994 7684

Banghoff

The radar

The State College radar (KCCX), 129 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
August 20, 5:38 PM EST
Where
York County, 0.57 mi SSW of Marsh Run
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.192, -76.824

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Thorley Road east of Frogtown.

Thunderstorm Wind, Dauphin

When
August 20, 5:46 PM EST
Where
Dauphin County, 0.65 mi SSW of Highspire
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.211, -76.784

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires on Lumber Street near Highspire.

Thunderstorm Wind, Dauphin

When
August 20, 5:51 PM EST
Where
Dauphin County, 0.23 mi NNW of Royalton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.203, -76.732

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto a homes in Middletown.

Thunderstorm Wind, Dauphin

When
August 20, 6:07 PM EST
Where
Dauphin County, 0.17 mi E of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.280, -76.647

A severe thunderstorm producing winds estimated near 60 mph knocked down several large branches onto Cocoa Avenue in Hershey.

Thunderstorm Wind, Dauphin

When
August 20, 6:11 PM EST
Where
Dauphin County, 0.98 mi SSW of Hershey
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
40.266, -76.654

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in two neighborhoods south of Hershey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849010, 849011, 849012, 849013, 849014.